Oklahoma, 2024Damaging Winds in Oklahoma, July 2, 2024
July 2, 2024 · NWS OUN · 3 events in 2 counties and zones
Scattered thunderstorm development occurred across northwestern Oklahoma from the late afternoon into evening of the 2nd. The combination of locally strong instability and weak organizing/deep-layer wind shear favored single and multi-cell thunderstorm modes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorm development occurred across northwestern Oklahoma from the late afternoon into evening of the 2nd. The combination of locally strong instability and weak organizing/deep-layer wind shear favored single and multi-cell thunderstorm modes. A few thunderstorms produced damaging downburst wind events.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 1:16 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 2, 1:16 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Tue Jul 2 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 215 PM CDT Tue Jul 2 2024
Frontal boundary currently across portions of the OK/TX Panhandle
will gradually move into parts of NW OK later this afternoon. Storms
will be possible near this boundary late this afternoon through
tonight. Some of the storms could be severe late this afternoon and
evening with inverted V soundings leading to a damaging wind threat.
The potential for severe storms is expected to diminish after
sunset. Rain chances will continue into Wednesday, generally along
and north of I-40 with highest chances near the frontal boundary.
Heat will continue to be a problem for parts of the fa Wednesday.
Rain and clouds will lead to cooler temperatures (highs in the
80s/low 90s), especially for those areas north of the frontal
boundary. For those areas south of the boundary triple digit highs
will be possible with heat index values of 105+ possible. With this
in mind, issued a heat advisory for areas generally along and S of I-
40. The higher heat index values could be possible in some areas
north of I-40 but with uncertainty of where the boundary and/or
rain/clouds held off on an advisory for now.
Breezy, although not as strong as today, southerly winds will be
possible in parts of the area Wednesday afternoon. This combined
with some lower RH values (around 25%) and dry vegetation may lead
to elevated fire weather conditions Wednesday afternoon.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 215 PM CDT Tue Jul 2 2024
The previously mentioned storm chances will continue Wednesday
evening. Once again some strong to severe storms could be possible
although may depend on what occurs earlier in the day on Wednesday.
The upper pattern shift that began today will continue with broad
upper trough remaining over the central U.S. Models show a stronger
cold front moving into the fa Thursday bringing chance for showers
and storms. Strong/severe storms will be possible on Thursday as
well. So for some, mother nature may provide the fireworks. The
storm chances will continue into Friday but gradually shift towards
the south as the front moves across the region.
The heat will continue across at least parts of the fa Thursday
ahead of the front. The stronger front Thursday is expected to then
bring a bit of a reprieve from the heat with highs on Friday in the
80s. This reprieve is expected to continue over the weekend into
early next week as the upper pattern stays the same and with another
frontal boundary moving across the region late this weekend. Another
round of showers/storms will also be possible with this front.
&&
.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Tue Jul 2 2024
Gusty south wind this afternoon with VFR conditions. There will be
a chance for showers and thunderstorms by late this afternoon
impacting WWR and later into the evening at PNC. Main impact with
these would be strong erratic winds. Could see some of this
activity linger through the night and into the morning hours on
Wednesday. Farther south mainly some mid/high clouds with modest
south winds continuing through 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 79 101 80 100 / 10 10 0 20
Hobart OK 80 102 80 102 / 10 10 10 20
Wichita Falls TX 80 102 80 102 / 0 0 0 0
Gage OK 70 90 72 97 / 60 50 20 10
Ponca City OK 75 91 75 100 / 30 40 20 30
Durant OK 79 100 79 100 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ004>048-050>052.
Heat Advisory from noon to 9 PM CDT Wednesday for OKZ023>048-
050>052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.
Heat Advisory from noon to 9 PM CDT Wednesday for TXZ083>090.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...30Hazardous weather outlook, Jul 2, 1:56 AM CST, 14 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
256 AM CDT Tue Jul 2 2024
OKZ004>048-050>052-TXZ083>090-030800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
256 AM CDT Tue Jul 2 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and tonight...
.Heat...
A Heat Advisory is in effect for the entire forecast area today
with heat index values up to 110 degrees expected.
.Thunderstorms...
Strong to severe thunderstorm are possible over parts of
northwestern and northern Oklahoma this afternoon and evening.
These storms could produce large hail up to the size of quarters
and damaging wind gusts of 60 to 80 mph.
.Fire Weather...
Hot, breezy, and dry conditions could lead to elevated fire
weather concerns across parts of central and western Oklahoma and
western north Texas Wednesday this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Heat...
Hot conditions continue through Thursday before somewhat cooler
air moves into the area on Friday.
.Thunderstorms...
Thunderstorm chances continue across northern Oklahoma Wednesday.
Thunderstorm chances increase across the entire area Thursday
afternoon and into Friday as a front moves through the area. Some
of these storms could be severe with damaging wind gusts the main
concern. Low storm chances persist this weekend into early next
week.
.Fire Weather...
Hot, breezy, and dry conditions could lead to elevated fire
weather concerns across parts of central and western Oklahoma and
western north Texas Wednesday and Thursday afternoons.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 2, 3:33 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Norman OK
433 PM CDT Tue Jul 2 2024
OKZ005-006-022200-
Alfalfa OK-Woods OK-
433 PM CDT Tue Jul 2 2024
...A strong thunderstorm will impact portions of east central Woods
and central Alfalfa Counties through 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Dacoma, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cherokee, Dacoma, Amorita, Byron, Lambert, Ingersoll, Great Salt
Plains Lake, Driftwood, and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 9811 3676 9811 3656 9858 3669 9869
3697 9832
TIME...MOT...LOC 2133Z 235DEG 34KT 3671 9852
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MaxwellSpecial weather statement, Jul 2, 3:58 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Tue Jul 2 2024
OKZ005-006-011-022230-
Major OK-Alfalfa OK-Woods OK-
458 PM CDT Tue Jul 2 2024
...A strong thunderstorm will impact portions of southeastern Woods,
southwestern Alfalfa and northwestern Major Counties through 530 PM
CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Aline, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carmen, Aline, and Lambert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3638 9876 3649 9882 3671 9842 3648 9828
TIME...MOT...LOC 2158Z 245DEG 35KT 3649 9867
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MaxwellSpecial weather statement, Jul 2, 4:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
504 PM CDT Tue Jul 2 2024
OKZ006-007-022230-
Alfalfa OK-Grant OK-
504 PM CDT Tue Jul 2 2024
...A strong thunderstorm will impact portions of northern Alfalfa and
northwestern Grant Counties through 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Driftwood, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cherokee, Wakita, Burlington, Manchester, Amorita, Byron, Ingersoll,
Driftwood, and Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3687 9786 3671 9837 3688 9848 3700 9824
3700 9794
TIME...MOT...LOC 2203Z 244DEG 32KT 3684 9835
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MaxwellThunderstorm Wind, Alfalfa
- When
- July 2, 4:20 PM CST
- Where
- Alfalfa County, Carmen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.580, -98.460
Multiple power poles with varying degrees of thunderstorm wind damage, including a few that were snapped. Time is radar estimated.
Thunderstorm Wind, Woodward
- When
- July 2, 7:50 PM CST
- Where
- Woodward County, 7.73 mi ESE of Mutual
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.190, -99.040
Seiling (SEIL) Mesonet observation.
Thunderstorm Wind, Woodward
- When
- July 2, 7:55 PM CST
- Where
- Woodward County, 7.73 mi ESE of Mutual
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.190, -99.040
Seiling (SEIL) Mesonet observation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, July 2 to 6, 202410 deaths · 4 events
- Excessive Heat and Heat in California, July 2 to 13, 20242 deaths · 32 events
- Excessive Heat in California, July 2 to 13, 20242 deaths · 9 events
- Wildfire in California, July 2 to 8, 2024$5.2 million · 1 event
- Tornado and Damaging Wind in Arizona, July 2, 2024$52,000 · EF1 · 2 events
- Coastal Flood and Damaging Winds in Puerto Rico, July 2 to 3, 2024$81,000 · 8 events
- Damaging Winds in Kansas, July 2, 20243 injured · 61 kt wind · 25 events
- Flash Flooding and Damaging Winds in Iowa, July 2, 202470 kt wind · 23 events
- Flash Flood in Wisconsin, July 2, 2024$25,000 · 1 event
- Damaging Winds in Missouri, July 2, 202452 kt wind · 13 events
- Flooding in Illinois, July 2 to 22, 20249 events
- Flash Flooding and Heavy Rain in Iowa, July 2, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199814, 1198203, 1198205.